Tornadoes · United States · North Dakota · 2022
Unrated tornado, Ruso, North Dakota, August 15, 2022
This Unrated tornado ran 0.3 miles across McLean County on August 15, 2022, touching down at 5:08 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 15, 2022
- Touchdown
- 5:08 PM CDT (22:08 UTC)
- Lifted
- 5:09 PM CDT (22:09 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.6 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- McLean County
- Touchdown point
- 47.840, -100.850
- Lift-off point
- 47.835, -100.849
- Record number
- 2208151608-01
What the Weather Service recorded
There were three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. Thunderstorms developed along a variety of weak surface boundaries over southwest and central North Dakota as a weak short-wave trough passed through the area. One small area of storms developed along a very distinct surface boundary near Ruso in McLean County. In less than a one hour period of time three tornadoes developed. Initially, these tornadoes appeared to be of the landspout variety, but then two of the longer-lived tornadoes appeared to become supercellular as noted by rotation aloft which was shown during radar analysis. The first tornado was short lived and caused no damage and so was rated EF Unknown by NWS policy. The second tornado snapped hardwood trees and destroyed an animal shelter, and was rated EF-1 based on that damage. The third tornado developed while the second one was still on the ground, with both remaining on the ground for five minutes before the second tornado dissipated. The third tornado destroyed three small wooden granaries, flipped a large seed cart attached to an air seeder, tossed hay bales, flipped anhydrous ammonia tanks, and tossed hay bales, and was rated EF-2 based on the damage.
This was the first of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. The tornado touched down in an open field east of Ruso and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
This was the second of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. Hardwood trees were snapped and an animal shelter was destroyed shortly after development. Based on the damage done the tornado was rated EF-1, with winds estimated to be approximately 110 MPH.
This was the third of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. The tornado formed in an open field and approached a farmstead, passing just to the west and south of it. Near the farmstead the tornado destroyed three small wooden granaries, flipped a large seed cart attached to an air seeder, flipped anhydrous ammonia tanks, and tossed hay bales. The tornado continued on south of the farmstead where it tossed multiple hay bales before dissipating. Based on the damage done the tornado was rated EF-2, with winds estimated to be approximately 120 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 15, 3:11 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 15, 3:11 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 311 PM CDT Mon Aug 15 2022 .SHORT TERM...(This Evening through Tuesday) Issued at 308 PM CDT Mon Aug 15 2022 Two strong mid level waves are noted on water vapor imagery early this afternoon, one over Manitoba and the other crossing southern Minnesota and northern Iowa. Surface and low level analysis shows a trough of low pressure roughly from northeast to southwest North Dakota. Weak convergent flow associated with the trough has helped maintain scattered showers and thunderstorms, which seemingly line up well with a 700 mb wind shift. As of 230 PM CDT, the strongest storms were clustered over Emmons County. The potential for scattered showers and storms is expected to continue through the evening as synoptic scale features slowly migrate eastward. Confidence on coverage and timing thereof is low as model guidance has mightily struggled with what has been observed thus far today. The overall risk for severe weather seems quite low. Despite weakly-capped CAPE exceeding 2000 J/kg, deep layer flow looks very weak, with under 25 kts of shear through at least 6 km. Furthermore, outflow from early morning convection across southern Canada appears to have stabilized the air mass over north central North Dakota. Therefore, the best chance for a strong to marginally severe storm this afternoon and evening is from south central North Dakota into the James River Valley. Slow storm motions could also cause locally heavy rainfall. A cyclonic flow regime will remain in place for Tuesday as the Northern Plains sit at the northeast corner of a strong western CONUS ridge. The mid level shortwave over Manitoba this afternoon is forecast to stall near Lake of the Woods, with the mid level frontal boundary extending back to the south and west through south central North Dakota. A few showers and thunderstorms could develop Tuesday afternoon, but overall height rises could suppress convection. It is also possible that Tuesday could unfold very similar to what was observed today with a larger broken line of showers and storms, but shifted farther east. The CAPE and shear forecast for Tuesday is similar to today, meaning a few strong to marginally severe storms cannot be ruled out, but widespread severe weather is highly unlikely. Cloud cover could be problematic for the temperature forecast through the short term period, but the general expectation is for cooler temperatures east (around 80) and warmer temperatures west (near 90) for highs on Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 308 PM CDT Mon Aug 15 2022 Low level flow will remain weak through Wednesday as flow aloft turns northerly between an upper level low over New England and a high over the Great Basin. Wednesday is likely to be the warmest day of the extended period, with highs ranging from the lower 80s east to lower 90s southwest. A shortwave ejecting off the Canadian Rockies will approach the Northern Plains by Wednesday evening. A few thunderstorms could develop across western North Dakota during the late afternoon, particularly if the approaching wave is able to induce a lee surface trough near the ND/MT border. Otherwise, chances for showers and storms will be increasing through Wednesday night as the wave digs south into the Northern Plains. The threat for strong to severe storms is uncertain at this time, but will likely be low. The approaching wave will work to increase shear, but will also usher in a more stable air mass. Ensemble guidance shows that the upper level wave will continue to deepen over the region through Friday, possibly evolving into a closed low that ensemble cluster analysis places near the Upper Mississippi River Valley. The best chances for rain will be kept in eastern North Dakota Thursday and Friday, and accompanying chances for thunderstorms should decrease over time as the atmosphere stabilizes. Temperatures will become notably cooler Thursday and especially Friday when guidance could be under-simulating cloud cover. It appears that the NBM has caught on to this potential, with deterministic forecast highs for Friday already near the 25th percentile (cooler than the mean). The remnants of the low could linger to our east through the weekend as upper level ridging tries to rebound to the west. This should maintain the persistent temperature trend of cooler east and warmer west, with a slight warming trend favored overall. Deep layer subsidence appears likely to preclude chances for showers and storms during the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 308 PM CDT Mon Aug 15 2022 A brief period of MVFR ceilings remains possible at KMOT through this afternoon. Otherwise, VFR conditions are likely. Scattered showers and thunderstorms are expected near KJMS this afternoon. A brief period of visibility restrictions and gusty winds is possible with any storm. Later tonight, fog could develop across northern North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Aug 15, 3:14 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 314 PM CDT Mon Aug 15 2022 NDZ004-005-012-013-019>023-025-034>037-041>048-050-051-162015- Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. A few storms may become severe, with the primary threats being wind gusts up to 60 mph and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ001>003-009>011-017-018-031>033-040-162015- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Stark-Slope- 314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Hollan
In the hours before
Special weather statement, Aug 15, 2:21 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
221 PM CDT Mon Aug 15 2022
NDZ046-152000-
Emmons ND-
221 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL EMMONS
COUNTY THROUGH 300 PM CDT...
At 220 PM CDT, a strong thunderstorm was located 10 miles southeast
of Prairie Knights Resort, or 10 miles northeast of Fort Yates,
moving northeast at 25 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4606 10049 4620 10058 4623 10056 4625 10056
4656 9992 4629 9992 4628 9988 4625 9988
TIME...MOT...LOC 1920Z 243DEG 20KT 4619 10047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SAVADELSpecial weather statement, Aug 15, 4:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Mon Aug 15 2022
NDZ037-048-152215-
La Moure ND-Stutsman ND-
448 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LAMOURE AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 515 PM CDT...
At 448 PM CDT, a strong thunderstorm was located near Adrian, or 19
miles north of Edgeley, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ypsilanti, Adrian and Montpelier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 9860 4659 9873 4682 9858 4678 9844
4664 9844
TIME...MOT...LOC 2148Z 208DEG 13KT 4663 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HEINERTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.1 hours before the tornado, 119 km from the path. August 15, 2022.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -305 J/kg
- Surface CAPE
- 29 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Garrison (N60), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minot AFB radar (KMBX), 62 km away, was scanning. The volume nearest the touchdown began at 22:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 15, 2022
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.